Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 21, 2018, 9:24 PM EDT for Chemung County, New York; Bradford County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 9:24 PM EDT (01:24 UTC)
- Expired
- Sep 22, 2018, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Bradford County, PA
The radar
The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:58 PM EDT | FLASH FLOOD | West Elmira, NY | ROAD FLOODED WEST CHURCH AND COLEMAN |
| Sep 21, 10:00 PM EDT | FLASH FLOOD | 1 Nw Mosherville, PA | ROCKS AND MUD ON THE ROAD. |
| Sep 21, 10:22 PM EDT | FLASH FLOOD | Lowman, NY | WATER ACROSS I-86 NEAR NEWTOWN BATTLEFIELD STATE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
103
WGUS51 KBGM 220124
FFWBGM
NYC015-PAC015-220400-
/O.NEW.KBGM.FF.W.0064.180922T0124Z-180922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
924 PM EDT FRI SEP 21 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southern Chemung County in central New York...
Northwestern Bradford County in northeastern Pennsylvania...
* Until midnight EDT.
* At 923 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen.
* Some locations that will experience flooding include...
Chemung, Elmira, Southport, Big Flats, Horseheads, Sayre, Waverly,
Elmira Heights, Athens and Ridgebury.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4217 7696 4215 7657 4205 7654 4201 7656
4200 7655 4200 7652 4191 7649 4189 7691
4200 7692 4200 7697 4212 7696 4213 7697
$$
MJM2 follow-up statements
515
WGUS71 KBGM 220253
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
1053 PM EDT FRI SEP 21 2018
NYC015-PAC015-220400-
/O.CON.KBGM.FF.W.0064.000000T0000Z-180922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-Bradford PA-
1053 PM EDT FRI SEP 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHERN CHEMUNG AND NORTHWESTERN BRADFORD COUNTIES...
At 1051 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen.
Some locations that will experience flooding include...
Chemung, Elmira, Southport, Big Flats, Horseheads, Sayre, Waverly,
Elmira Heights, Athens and Ridgebury.
Additional rainfall amounts of up to one half inch are possible in
the warned area. The rain should taper off after 1115 PM EDT for
much of the warned area. Excessive runoff may still cause
significant rises on area streams and creeks, with some overflowing
their banks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4217 7696 4215 7657 4205 7654 4201 7656
4200 7655 4200 7652 4191 7649 4189 7691
4200 7692 4200 7697 4212 7696 4213 7697
$$
MJM649
WGUS71 KBGM 220355
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
1155 PM EDT FRI SEP 21 2018
NYC015-PAC015-220400-
/O.EXP.KBGM.FF.W.0064.000000T0000Z-180922T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-Bradford PA-
1155 PM EDT FRI SEP 21 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN CHEMUNG AND NORTHWESTERN
BRADFORD COUNTIES WILL EXPIRE AT MIDNIGHT EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures and be
aware of partial washouts along the shoulders of the road.
LAT...LON 4217 7696 4215 7657 4205 7654 4201 7656
4200 7655 4200 7652 4191 7649 4189 7691
4200 7692 4200 7697 4212 7696 4213 7697
$$
BJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:51 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 21, 7:51 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 751 PM EDT Fri Sep 21 2018 .SYNOPSIS... A pronounced cold front will cross the area tonight, with showers and a few thunderstorms, along and ahead of it. Some of the storms could produce strong winds. Over the weekend and into early next week, Canadian high pressure will bring dry and cooler weather. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 700 PM Update...Squall line approaching our western zones as of 7pm this evening. This line has a history of producing wind gusts mainly between 40-50 mph across western NY...with a few storms also showing signs of rotation. This line of thunderstorms should progressively move off to the southeast through the late evening hours across our forecast area. The best parameters to support any severe weather are in place across our western counties (Steuben, Schuyler, Yates, Seneca, Cayuga and Onondaga) where a severe thunderstorm watch remains in effect until 11 PM. Further south and east toward Binghamton, Norwich and Towanda, the line should move through around 10-11pm producing some lightning, gusty winds and brief downpours. The line of storms should gradually weaken as it heads east from here, reaching Monticello, Scranton and Wilkes-Barre around or just after midnight. Near term forecast update is out, and main adjustments were to the timing of the highest PoPs and also to increase southerly winds out ahead of the front early this evening ...especially across the northern Finger Lakes and Susquehanna region. In this area downsloping wind gusts have been up to 40-45 mph early this evening. 145 pm update... Steady as she goes with the current forecast. The latest runs of the convection allowing models still suggest a healthy squall line into our far northern/western zones, from about 23-00z. Thereafter, the line will weaken with eastward extent, as it crosses the rest of CNY/NEPA during the course of the evening. Further details for the rest of the afternoon into the evening hours are contained in the previous discussion. 1130 am update... The current forecast is in pretty good shape. Just cosmetic changes to the sky cover/POP/weather grids, based on the latest satellite, radar, and high resolution model data. Low stratus deck is holding stubbornly over much of the forecast area at midday, as expected. Although some erosion at the western fringes is possible this afternoon, for the most part, things should remain as they are, with partly sunny skies and warm temperatures in our far northern/western zones, and cloudy, much cooler conditions elsewhere. Just subtle changes to our high temperature grid were made, with maximum temperatures near 80 where sunshine prevails in the western Finger Lakes/Lake Ontario plain areas, and only reaching the 60s to lower 70s for the remainder of CNY/NEPA. The latest convection allowing models are in very good agreement, showing a well developed squall line moving into our far northern/western zones towards 7-8 pm, with just isolated activity earlier. As expected, a sharp stability gradient exists, with ML CAPE perhaps into the 500-1000 j/kg range by later this afternoon where the clouds break, with almost no destabilization where the clouds hold. Wind fields (especially in the lower levels) are quite impressive, so any earlier discrete cells would have to be closely watched, along with obviously the linear feature itself into the early evening. We still think convective intensity will quickly wane with eastward extent after about 8-10 pm, with only a few lingering showers surviving after midnight. Please check our latest hazardous weather briefing online for more specific details on possible severe weather development/timing. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... 340 PM Update... Saturday and Saturday night: Northwest flow will continue through much of the day Saturday behind the departing cold front. Will see some upslope/lake enhance clouds through the morning and early afternoon hours...with perhaps an isolated shower as well. Otherwise it will be much cooler with NNW winds 10-15 mph in the morning, decreasing to less than 10 mph by afternoon. High temperatures only reach the upper 50s to mid- 60s. Surface high builds overhead Saturday night with strengthening low level inversion, light winds, river valley fog and very cool temperatures. Low temperatures are forecast to be in the upper 30s to 40s areawide. Sunday and Sunday night: Early morning fog burns off giving way to mostly sunny skies with continued light northerly winds. Slightly warmer with highs in the mid to upper 60s. Strong Canadian high to the north for Sunday night, with a northeast drainage flow over our area. Another strong low level inversion night, with mostly clear skies and patchy fog possible again. Remaining chilly with lows in the 40s. Monday: Upper level ridge builds over the area from the Mid-Atlantic as the surface high slowly exits off to the northeast. Still have a dry easterly flow, especially in the low to mid-levels of the atmosphere. With large dew point depressions suspect it will take quite a while for any rain showers to move in from the south. Therefore, expect just gradually increasing clouds, with cirrus lowering and thickening from south to north through the afternoon hours. Slight chance of a late day shower across southern Luzerne/Bradford counties. Southeast winds increasing, 8-15 mph by afternoon. High temperatures reach mid to upper 60s once again. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... 340 PM Update... A wave with a quasi warm frontal boundary approaches the area from the south Monday night...PoPs quickly increase from SW to NE as the atmosphere moistens up. Introduced likely PoPs for much of the area after 06z Tuesday...with early rainfall forecasts between a quarter to half inch possible by Tuesday morning. It remains unsettled on Tuesday with our CWA getting into the warm sector of a low pressure system passing by well to the north. It should be mostly cloudy with scattered showers around, and perhaps enough instability for an afternoon t'storm. The cold front slowly approaches from the west Tuesday night into Wednesday. This will keep showers in the forecast, with a chance of thunderstorms during the day Wednesday. There are some model discrepancies for Thursday, as the latest 12z GFS now attempts to stall the frontal boundary over Central NY and Northeast PA leading to additional showers. Meanwhile most of the other guidance sweeps the front through the area with drier air moving in. For now, used a blend of the guidance which gives a chance for a few showers. Early indications are that yet another frontal system could approach the area toward next Friday, therefore kept chances for showers in the forecast. Temperatures through the long term period will be mainly in the 60s to lower 70s during the day...with overnight lows in the 50s. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Low clouds continue at KITH, KELM, KBGM and KAVP with mainly fuel alternate and/or IFR cigs. A line of thunderstorms will move across the region region this evening with gusty winds, lightning and very brief heavy rain possible. Ceilings will likely lift a category and then possibly drop back down later tonight before returning to VFR after 14-15Z Saturday morning. Gusty south winds will shift to the w/nw behind the front and eventually bring in much drier air and VFR conditions during the afternoon hours on Saturday. Outlook... Saturday night through Monday...Mainly VFR. Tuesday and Wednesday...Possible restrictions in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ/MJM NEAR TERM...MLJ SHORT TERM...MJM LONG TERM...MJM AVIATION...BJT/MLJ
Hazardous weather outlook, Sep 21, 4:10 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 410 PM EDT Fri Sep 21 2018 NYZ009-015>018-022>025-036-037-044-055-PAZ038-222015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga- Bradford- 410 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. This evening a strong cold front will cross the area with showers and thunderstorms. Some of the thunderstorms could have damaging wind gusts and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-222015- Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 410 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. This evening a strong cold front will cross the area with showers and isolated thunderstorms. Some of the thunderstorms could have gusty winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Sep 21, 9:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
917 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM FLASH FLOOD TROUPSBURG 42.05N 77.55W
09/21/2018 STEUBEN NY 911 CALL CENTER
WATER ACROSS ROAD CTY RT 111
&&
HLCLocal storm report, Sep 21, 9:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
918 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM FLASH FLOOD WOODHULL 42.08N 77.42W
09/21/2018 STEUBEN NY 911 CALL CENTER
WATER ACROSS ROAD CTY RT 101
&&
HLCLocal storm report, Sep 21, 9:20 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM FLASH FLOOD ADDISON 42.11N 77.23W
09/21/2018 STEUBEN NY 911 CALL CENTER
WATER IN THE BASEMENT OF HOUSE.
&&
BJTLocal storm report, Sep 21, 9:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
922 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 3 NW LINDLEY 42.06N 77.17W
09/21/2018 STEUBEN NY 911 CALL CENTER
REPORTS OF WATER OVER THE ROAD AND A TREE DOWN BLOCKING
THE ROAD.
&&
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:10 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Seneca, Steuben, Tioga and 1 more | 35 min |
| Sep 21, 8:34 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 3 hr |
| Sep 21, 8:55 PM EDT | Areal Flood Advisory | BGM | Chemung, Tioga | 3 hr |
| Sep 21, 9:09 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Sep 21, 10:09 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 2 hr |
| Sep 21, 11:07 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware | 80 min |
| Sep 21, 10:57 PM EDT | Areal Flood Advisory | BGM | Bradford | 82 min |
Nearby
Flash Flood Warnings in New York, 2018Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.